Complications Flashcards Preview

Anesthesiology > Complications > Flashcards

Flashcards in Complications Deck (20):
1

What is the defective channel responsible for malignant hyperthermia?

The ryanodine receptor is a defective calcium channel located in the membrane of the sarcoplasmic reticulum.

Volatile anesthetics and succinylcholine cause the intracellular level of calcium to rise, resulting in continuous muscle activation and increased metabolism due to increased ATP consumption and hence the rise in temperature that occurs as a late sign.

2

What are symptoms associated with malignant hyperthermia?

Elevated temperature, metabolic acidosis, increased CO2 production.

3

T or F: with respect to GERD, gastric pH that is less than 2.5 will cause pulmonary damage, but gastric pH treated with H2 blocker or PPI will have the same effect on pulmonary mucosa as distilled water.

True

4

T or F: anaphylactic and anaphylactoid reactions manifest as the same clinical syndrome, including bronchospasm, increased mucus secretion, vasodilation, edema, increased permeability of vasculature, and even cardiovascular collapse?

True

5

What is the difference between an anaphylactic and anaphylactoid reaction?

The difference lies in the way the mast cells and basophils are activated.

Anaphylactic reaction: an antigen-antibody comples binds to a mast cell or basophil, resulting in the release of chemical mediators such as histamine, leukotrienes, kinins, and prostaglandins.

Anaphylactoid reactions: the complement, kinin-generating, fibrinolytic, or coagulation system is activated directly, leading to activation of mast cells and basophils, which then release the same chemical mediators as direct immunologic stimulation.

6

T or F: more than 90% of allergic reactions to intravenously administered medications occur within 5 minutes of administration of the drug.

True

7

T or F: allergic reactions can be caused by a variety of substances including drugs (antibiotics, neuromuscular blockers, and anesthetic agents), environmental agents (latex), blood/blood products, and polypeptides (protamine).

True

8

What is the most appropriate initial treatment for anaphylaxis?

Epinephrine and fluids

Anaphylaxis produces a significant decrease in systemic vascular resistance due to dilation of capillaries and venules. This increased permeability will lead to loss of intravascular volume, which should be replaced with fluids.

9

Why is epinephrine important in the treatment of anaphylaxis? What receptors does it act on?

Epinephrine acts on both the alpha- and beta-adrenergic receptors.

Alpha-adrenergic vasoconstrictive effects help to alleviate symptoms related to the decreased systemic vascular resistance and increased capillary permeability.

Beta-adrenergic effects include bronchodilation, positive inotropic effect, suppression of continued activation of inflammatory mediators.

10

What is the adult dose of epinephrine to give in anaphylaxis?

0.2-0.5 mg q5-15 min depending on the severity of the reaction.

11

T or F: magnesium is a powerful vasodilator that leads to hypotension.

True

12

How does one treat cocaine-induced MI?

Establish IV access, administer oxygen, benzodiazepines, nitroglycerin, aspirin. Calcium antagonists like verapamil or phentolamine should be second line therapy. Avoid beta blockers, which can lead to unopposed alpha stimulation and further enhance coronary vasoconstriction.

13

T or F: The most common agents responsible for perioperative anaphylaxis are neuromuscular blocking agents, latex, and antibiotics, primarily the penicillins and cephalosporins.

True- 3 criteria have been described for predicting severe reactions:

1- The more rapidly a reaction develops after administration of the allergen, the more likely it will be severe.

2- Cutaneous signs may not occur in cases of rapidly progressing anaphylaxis. Therefore, the absence of a rash in a patient with other signs
consistent with anaphylaxis should not dissuade the anesthesiologist from considering this diagnosis and initiating treatment.

3- The presence of bradycardia rather than tachycardia is a predictive indicator for a severe reaction.

14

What is the triad of cyanide toxicity?

metabolic acidosis
tachyphylaxis
elevated SvO2

15

What is the mechanism that is responsible for the toxicity caused by nitroprusside?

Inactivation of cytochrome oxidase!

After nitroprusside enters RBCs, the compound dissolves into 5 cyanide ions and a nitroso group. The cyanide ions undergo three different reactions, 1) forming cyanomethemoglobin, 2) binding with thiosulfate, or 3) interacting directly with cytochrome oxidase.

Its principle toxicity results from the inactivation of cytochrome oxidase that is responsible for the uncoupling of mitochondiral oxidative phosphorylation and shift from aerobic to anaerobic metabolism. This causes the production of lactic acid and the symptoms of cyanide toxicity, including metabolic acidosis, tachyphylaxis, and increased mixed venous oxygen content.

16

T or F: cyanide toxicity is a clinical diagnosis, because cyanide blood concentrations are usually not available in time to help treatment of acute toxicity.

True- monitor serum electrolytes, serum lactate, ABGs, and mixed venous oxygen saturation (which would be elevated if cyanide toxicity were a concern).

17

T or F: cyanide toxicity can usually be avoided if the nitroprusside dose is less than 0.5 mg/kg/hr.

true

18

What is the treatment for cyanide toxicity?

Treatment includes ventilating with 100% oxygen, treat with sodium thiosulfate 150 mg/kg over 15 min, or 3% sodium nitrate 5 mg/kg over 5 min.

19

Describe the triad of symptoms seen in delirium.

1- fluctuating levels of consciousness and mental status
2- a reduced awareness of the external environment
3- an inability to maintain focus and attention

20

What is the treatment for delirium?

The antipsychotic drug haloperidol is the agent of choice to treat delirium, although there may be an emerging role for atypical antipsychotic medications (eg, olanzapine, quetiapine, and risperidone).